Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 28, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Aug 6, 2024, 9:44 AM EDT for Steuben County, Indiana; Branch County, Hillsdale County, Michigan; Williams County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2024, 9:44 AM EDT (13:44 UTC)
- Expired
- Aug 6, 2024, 10:15 AM EDT
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI, Williams County, OH
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 8:04 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
222
WFUS53 KIWX 061344
TORIWX
INC151-MIC023-059-OHC171-061415-
/O.NEW.KIWX.TO.W.0028.240806T1344Z-240806T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
944 AM EDT Tue Aug 6 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northeastern Steuben County in northeastern Indiana...
Southeastern Branch County in southwestern Michigan...
Southwestern Hillsdale County in southeastern Michigan...
Northwestern Williams County in northwestern Ohio...
* Until 1015 AM EDT.
* At 943 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Fremont, or 9 miles south of Coldwater, moving
east at 30 mph. Storm spotters also reported a funnel cloud near
Kinderhood of Branch county, Michigan.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Fremont around 950 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Camden, Kinderhook, Columbia, York, Montgomery, Clear Lake, Ray,
California, Coldwater Lake, and Lake Of The Woods.
This includes the following highways...
Interstate 69 in Indiana between mile markers 356 and 357.
Interstate 69 in Michigan between mile markers 1 and 6.
Interstate 80 in Indiana between mile markers 142 and 156.
Interstate 80 in Ohio between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4178 8508 4185 8505 4181 8465 4161 8480
TIME...MOT...LOC 1343Z 281DEG 25KT 4181 8499
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CR2 follow-up statements
578
WWUS53 KIWX 061357
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
957 AM EDT Tue Aug 6 2024
INC151-MIC023-059-OHC171-061415-
/O.CON.KIWX.TO.W.0028.000000T0000Z-240806T1415Z/
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
957 AM EDT Tue Aug 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR
NORTHEASTERN STEUBEN...SOUTHEASTERN BRANCH...SOUTHWESTERN HILLSDALE
AND NORTHWESTERN WILLIAMS COUNTIES...
At 955 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Fremont, or 12 miles northeast of Angola, moving
east at 30 mph. A storm spotter initially reported a funnel cloud
in the Kinderhook, MI area. A wall cloud continues to remain
according to the spotter at 9:55am ET.
HAZARD...Tornado and 60 mph wind gusts.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Steuben, southeastern Branch, southwestern Hillsdale and
northwestern Williams Counties, including the following locations...
Camden, Columbia, York, Montgomery, Clear Lake, Ray, and California.
This includes the following highways...
Interstate 69 in Indiana between mile markers 356 and 357.
Interstate 69 in Michigan near mile marker 1.
Interstate 80 in Indiana between mile markers 144 and 156.
Interstate 80 in Ohio between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4174 8501 4184 8496 4181 8465 4161 8480
TIME...MOT...LOC 1355Z 281DEG 25KT 4179 8488
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CR768 WWUS53 KIWX 061411 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 1011 AM EDT Tue Aug 6 2024 INC151-MIC023-059-OHC171-061421- /O.EXP.KIWX.TO.W.0028.000000T0000Z-240806T1415Z/ Steuben IN-Branch MI-Hillsdale MI-Williams OH- 1011 AM EDT Tue Aug 6 2024 ...THE TORNADO WARNING FOR NORTHEASTERN STEUBEN...SOUTHEASTERN BRANCH...SOUTHWESTERN HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES WILL EXPIRE AT 1015 AM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 300 PM EDT for northeastern Indiana...southeastern and southwestern Michigan...and northwestern Ohio. && LAT...LON 4174 8501 4184 8496 4181 8465 4161 8480 TIME...MOT...LOC 1411Z 281DEG 25KT 4178 8478 $$ CR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 6, 6:03 AM EDT, 3 hours 41 minutes earlier. Its key messages:
- The first round of storms arrive near and north of the Michigan border early today.
- Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio.
- Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80.
Area forecast discussion, Aug 6, 6:03 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 603 AM EDT Tue Aug 6 2024 .KEY MESSAGES... - The first round of storms arrive near and north of the Michigan border early today. - Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio. - Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80. && .DISCUSSION... Issued at 313 AM EDT Tue Aug 6 2024 The first of two rounds of storms will arrive early today and mainly impact areas near and north of the Michigan border. The storms were associated with an upper level disturbance that topped the upstream ridge this weekend and were moving southeast across the Upper Midwest and Midwest. At this time, it appears heavy rain and strong gusty winds will prevail; however, overall believe these storms should remain below severe levels. There should be at least somewhat of a break in convection before more storms develop south of the front in the very unstable airmass by mid afternoon. The latest HRRR favors storm development in the 19Z to 01Z window (3pm to 9pm EDT). These storms are likely to have torrential rainfall as precipitable water values hover near 2.25 inches. Strong gusty winds may accompany the storms, but the latest high res/CAMs seem to favor storms remaining below severe levels. Otherwise, cooler and drier conditions will prevail after the rain ends tonight all of the way into early next week. Highs through the period will be in the 70s to around 80. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 603 AM EDT Tue Aug 6 2024 General VFR conditions into aftn. Pesky MVFR in fog continues over nw IN yet will quickly lift after sunrise. Otherwise a few storms possible this aftn yet for a time invof KFWA as composite outflow/weak cold frontal zone shift south across the terminals. Rapid dampening of shortwave disturbance aloft and presence of capping inversion aloft pose considerable uncertainty to potential for storms and kept with vcts mention there. Thereafter stout post frontal nerly flow develops this evening with likely IFR cigs in moist post frontal flow. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046. && DISCUSSION...Skipper AVIATION...T
Hazardous weather outlook, Aug 6, 5:04 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 504 AM EDT Tue Aug 6 2024 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-070915- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale- Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 504 AM EDT Tue Aug 6 2024 /404 AM CDT Tue Aug 6 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Two rounds of thunderstorms are expected today. A weakening round of storms early this morning may bring isolated strong wind gusts. A second round of storms is possible this afternoon that may bring damaging wind gusts east of Interstate 69. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ103-070915- Northern La Porte- 404 AM CDT Tue Aug 6 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms with strong gusty winds are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-070915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 504 AM EDT Tue Aug 6 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms with strong gusty winds are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Special weather statement, Aug 6, 5:26 AM EDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Northern Indiana 526 AM EDT Tue Aug 6 2024 INZ005-012>015-020-022-023-103-104-116-203-204-216-061100- Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko- Including the cities of Elkhart, Goshen, Nappanee, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, and Mentone 526 AM EDT Tue Aug 6 2024 /426 AM CDT Tue Aug 6 2024/ ...Patchy dense fog early this morning... Patchy dense fog with local visibilities down to or below one quarter mile will be possible through sunrise.
Local storm report, Aug 6, 9:06 AM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
906 AM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM Tstm Wnd Dmg 2 W Howardsville 42.03N 85.76W
08/06/2024 St. Joseph MI Trained Spotter
Large tree limbs down near Highway 216 and
Lewis Lake Drive. Time estimated from radar.
&&
NDMLocal storm report, Aug 6, 9:25 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
925 AM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM Tstm Wnd Dmg 3 SW Moore Park 41.98N 85.66W
08/06/2024 St. Joseph MI Emergency Mngr
Reports of trees and power lines down in the
area of Pulver Rd and Null Road. Time
estimated from radar.
&&
LWFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:36 AM EDT | Small Craft Advisory | IWX | 35 hr | |
| Aug 6, 4:43 AM EDT | Beach Hazards Statement | IWX | LaPorte | 35 hr |
| Aug 6, 8:57 AM EDT | Severe Thunderstorm Warning | IWX | Steuben | 48 min |
| Aug 6, 9:34 AM EDT | Severe Thunderstorm Warning | IWX | Steuben | 41 min |
| Aug 6, 4:40 PM EDT | Special Weather Statement | IWX | Allen | 35 min |
| Aug 6, 5:05 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 13 min |
| Aug 6, 6:32 PM EDT | Special Weather Statement | IWX | Adams | 13 min |
| Aug 6, 7:51 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 39 min |
| Aug 6, 7:59 AM EDT | Tornado Warning | IWX | Cass, Saint Joseph | 31 min |
| Aug 6, 8:19 AM EDT | Tornado Warning | IWX | Branch, Cass, Saint Joseph | 41 min |
| Aug 6, 10:05 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 40 min |
| Aug 6, 10:41 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Henry, Williams | 49 min |
| Aug 6, 1:49 PM EDT | Special Weather Statement | IWX | Williams | 26 min |
| Aug 6, 2:04 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 41 min |
| Aug 6, 2:35 PM EDT | Special Weather Statement | IWX | Henry | 25 min |
| Aug 6, 2:41 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 34 min |
| Aug 6, 2:56 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry | 34 min |
| Aug 6, 3:03 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 42 min |
| Aug 6, 3:33 PM EDT | Severe Thunderstorm Warning | IWX | Putnam | 27 min |
| Aug 6, 4:08 PM EDT | Severe Thunderstorm Warning | IWX | Putnam | 40 min |
| Aug 6, 4:46 PM EDT | Special Weather Statement | IWX | Allen | 44 min |
Nearby
Tornado Warnings in Michigan, 2024Tornado Warnings in Indiana, 2024Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.